Blood-thinners and NSAIDs are a bad mix
By Wendy Haaf
In a study of older adults taking new-generation blood-thinners, one-third were found to be taking other medications or supplements that could increase their risk for complications such as internal bleeding.
Apixaban (one trade name is Eliquis) and other direct-acting oral anticoagulants (DOACs) are used to reduce the risk for stroke, and for clots in the vessels of the leg and lung. These drugs can interact with a number of over-the-counter (OTC) medications and supplements.
According to study results published in the Journal of the American Geriatrics Society, researchers at the University of California in Los Angeles interviewed 771 patients and found that 97.5% of those taking DOACs were also taking OTC medications; 33% were taking an OTC product that could cause dangerous internal bleeding.
Some of the most common OTC medications and supplements for these types of interaction risks include non-steroidal anti-inflammatory drugs (NSAIDs, such as ibuprofen, Aspirin, and naproxen), herbal teas, turmeric, ginger, and gingko biloba.
Photos: iStock/Hailshadow (pills) and clubfoto (ibuprofen).